MILEPOST 10—THERE WAS A STOPLIGHT AT THE END OF THE TUNNEL
Goodbye, Vimpat, Hello Banzel
June 6, 2009, Vimpat (lacosamide) was released to the public. It is a complementary drug, to be used along with your other drugs. Before I was taking it, at a conservative estimate, I was having 2 to 4 seizures a week, according to my mother, Grace, 2 to 4 a day. That comes out to 8 to 16 a month or roughly 60 to 120 a month. From June 11, when I started taking it to mid August, I had 5 seizures. I judge that I’ve had a seizure by the bruising my body has taken on—back pain, if I’m limping and going by that, my body didn’t get beaten up too badly, I might have had dozens of seizures I didn’t record as I didn’t realize it.
Were I not to have taken it or been able to get it, it would have been 60 to 120 seizures per month as the prior count that had a variance from 8 to 120 per month was with medication, without Vimpat’s aid I might have died in status epilepticus. If you are on AEDs and are controlled, that doesn’t mean that your Epilepsy has dried up and blown away no matter what the official interpretation might be. Without AEDs, my life would be a car wreck
For a period of time anyway, my seizures were controlled, not seizure free but controlled. Personally, I don’t believe there is such a thing as seizure-free, possibly because I’ve only been so once in my life, while on the study drug—Sabril, and that condition did not last long.
Vimpat was not without its negatives. While I tapered onto it, I had severe balance difficulties. I crawled around on all fours; I crawled to kitchenette, bed, and bathroom. I called it Vimpat drunkenness or “riding the Vimpat tornado.” After I took my pills I laid in bed for a couple hours until the dizziness stopped—if you are trying to write a novel, that does not do wonders for your creative output. Finally, in 2013, I had enough of that and got off of Vimpat, September 15 was my last day.
Vimpat, as with other AEDs (Anti-Epilepsy-Drugs), acts upon the brain and in rare cases (1 in 500) there are problems with suicidal thoughts or actions, depression, or compulsive actions. This is true for most other AEDs. My thoughts haven’t been depressed or suicidal but at times my thinking has gotten decidedly weird, weirder than usual, anyway.
In 2013, I wasn’t being compliant with my meds. This was unintentional; I was having so many seizures I was really disoriented, or ‘out of it.’ On June 18, 2013 I entered United Hospital’s Unit 7900, the Intensive Monitoring Unit, to be taken off of Dilantin and be put on something else to replace it. So, from June 18 to June 29 I was tapered off of Dilantin and tapered onto Banzel (rufinamide). Banzel is great because there haven’t been any side effects.
I am currently on 4000 mg of Banzel each day—eight 400 mg tablets, 16 mg of Fycompa, and currently—600 mg of generic Lamictal. That is my dosages per day as of 11-15-2015. Banzel is a pricey drug but it in conjunction with the other two AEDs has controlled my seizures very well. It came out in 1998 and after 17 years a drug goes generic; so, in 2015 a generic version of Banzel (rufinamide) will be available; it no longer will be—$9.95 per one 400 mg tablet, yes, that’s right—nearly $10 for one pill, in my opinion that’s as obscene as some of these pornographic movies and literature they talk about. Even if the generic is half that price it will save my insurance company—Uncle Sam America a lot of money.
Unfortunately, the generic Banzel thing didn’t work out.